Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Boston/Norton, MA

June 30, 2001Middlesex County, Norfolk County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 30, 2001, 6:42 PM EDT for Middlesex County, Norfolk County, Worcester County, Massachusetts. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2001, 6:42 PM EDT (22:42 UTC)
Expired
Jun 30, 2001, 7:30 PM EDT
In force
48 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Middlesex County, MA, Norfolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 52 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:00 PM EDTThunderstorm Wind 50 EMillis, MA
Jun 30, 7:15 PM EDTThunderstorm Wind 50 EHolliston, MA
Jun 30, 7:20 PM EDTThunderstorm Wind 50 EMedway, MA
Jun 30, 7:20 PM EDTHail 1Mendon, MA
Jun 30, 7:20 PM EDTHail 1.25Bellingham, MA
Jun 30, 7:25 PM EDTTornado F0Bellingham, MABrief F0 touchdown

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 302243
SVRBOX

MAC017-021-027-302330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
642 PM EDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
    INCLUDING MILFORD
  SOUTHERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS
    INCLUDING FRAMINGHAM
  NORTHWESTERN NORFOLK COUNTY IN EASTERN MASSACHUSETTS

* UNTIL 730 PM EDT.

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER GRAFTON....MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WESTWOOD...WESTON...
  WELLESLEY...WAYLAND...UPTON...SUDBURY...SOUTHBOROUGH...SHERBORN...
  NORWOOD...NORTHBRIDGE...NORTHBOROUGH...NEEDHAM...NATICK...MILLIS...
  MEDWAY...MEDFIELD...MARLBOROUGH...HOPKINTON...HOLLISTON...
  GRAFTON...DOVER AND ASHLAND.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

DRV/GF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:35 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 30, 2:35 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT SAT JUN 30 2001

SCT CONVECTION UPSTATE NY TRYING TO MOVE INTO FA BUT HAVING A TOUGH
TIME.  FEEL ENUF INSTABILITY OVER SNE THIS EVE TO KEEP CHC OF TSRA
OTRW PC...DENSE FOG LIKELY ALONG S COAST.

POT FOR A SIG SVR WX EVENT SUN AFTERNOON/EVENING AS SFC COLD FRONT
AND STRONG DYNAMICS COME TOGETHER.  SPC HAS MUCH OF FA IN DAY 2 MDT
RISK - ALONG WITH PRE-HOLIDAY WEEKEND - WILL ADD ENHANCED WORDING TO
SUN AFTERNOON/EVE +TSRA TO INCLUDE DAMAGING WINDS AND HAIL AS A
PUBLIC EYE-CATCHER.  LOOKS LIKE TIMING OF FRONT WILL BE 18Z SUN -
00Z MON...MAY BE A COUPLE HOURS AFTER 00Z ALONG SE COAST.  WILL
ISSUE AN SPSBOX TO HIGHLIGHT SVR WX ON SUN.

COOLER AND DRIER AIRMASS OVERSPREADS REGION SUN NIGHT AND MON.  UPR
LVL TROUGH REMAINS OVER NORTHEASTERN STATES INTO NEXT WEEK - KEEPING
HEAT AND HIGH HUMIDITY WELL TO OUR SOUTH.  NEXT SHORTWAVE IN UPR
FLOW PROGGED TO COME THRU FA ON THE 4TH OF JULY...WITH
AFTERNOON/EVENING INSTABILITY SHOWERS THU AND FRI.

SCA CONDITIONS ALL WATERS SUN IN ADVANCE OF SFC FRONT.  STRONG SCA
WINDS SUN NIGHT AND MON BEHIND FRONT AS SFC LO DEEPENS OVER GULF OF
ST LAWRENCE.

.BOX...SCA MAY BE NEEDED SUN ALL WATERS.

FRANKLIN

In the hours before

Special weather statement, Jun 30, 3:15 PM EDT, 3 hours 27 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-011200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EDT SAT JUN 30 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING
ACROSS SOUTHERN NEW ENGLAND INCLUDING THE ADJACENT COASTAL WATERS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING ACROSS SOUTHERN NEW ENGLAND.

A COLD FRONT WILL BE MOVING ACROSS SOUTHERN NEW ENGLAND SUNDAY
AFTERNOON AND EVENING.  VERY WARM AND HUMID AIR IN PLACE AHEAD OF
THE FRONT WILL HELP THUNDERSTORMS TO DEVELOP...SOME OF WHICH COULD
CONTAIN DAMAGING WINDS AND LARGE HAIL.

PEOPLE HAVING OUTDOOR ACTIVITIES SUNDAY AFTERNOON AND EVENING...
INCLUDING THOSE PLANNING TO DO SOME BOATING...ARE STRONGLY ADVISED
TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS
CONCERNING THIS UPCOMING WEATHER EVENT.

NATIONAL WEATHER SERVICE SKYWARN SPOTTERS...AS WELL AS AMATEUR
RADIO OPERATORS...SHOULD BE READY TO RELAY REPORTS SUNDAY AFTERNOON
AND EVENING.  SKYWARN ACTIVATION MAY BE REQUIRED EARLY SUNDAY
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION.

E
FRANKLIN

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:19 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire41 min
Jun 30, 4:55 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire35 min
Jun 30, 5:02 PM EDTSevere Thunderstorm WarningBOXWorcester43 min
Jun 30, 5:18 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex42 min
Jun 30, 5:27 PM EDTSevere Thunderstorm WarningBOXEssex48 min
Jun 30, 5:29 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire31 min
Jun 30, 5:57 PM EDTSevere Thunderstorm WarningBOXWorcester48 min
Jun 30, 6:01 PM EDTSevere Thunderstorm WarningBOXMiddlesex44 min
Jun 30, 6:07 PM EDTSevere Thunderstorm WarningBOXEssex38 min
Jun 30, 7:28 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk47 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.